how to wean from daily high dose progesterone?

by K

I am confused about how to reduce daily dose progesterone. I am 42 with regular cycles and overcoming a severe case of oestrogen dominance.

This is a link to my original post. I did not know if my new post would be seen if I carried on with the old thread.

I have been on 600 mg progesterone cream daily for 5 months for severe oestrogen dominance. At one point during this time I bled for 45 / 55 days. When this bleeding stopped, I felt largely better and continued on with the daily high dose. I switched from using it on the skin to using it vaginally, as I was told the absorption was better, but I noticed no difference with this change.

My period in May was 9 days. This was after 4 months of daily high dose.

At the end of this month, with spotting, I decided maybe it was time to try and get back to a cyclic use of the progesterone rather than the daily dose. Many of my oestrogen dominance symptoms have waned. My libido is nil. I will be starting T3 only thyroid replacement and I know it can sensitise the body to sex hormones.

So! i stopped the daily dose, and my period started. I had no bloating initially. But now 4 days without progesterone and my abdomen is once again hugely distended and hard.

Daily progesterone has helped me but I can’t find any other information for taking progesterone in this way, nor any doctor able to advise. I really felt this was a decent time to go back to a cyclic dose, but now with my huge abdomen, I feel so discouraged and unsure about how to proceed.

I will appreciate your kind advice and thank you in advance for any guidance.

Comments for how to wean from daily high dose progesterone?

Click here to add your own comments

Jun 08, 2016
Re: weaning off high dose
by: Anonymous

Hi there,

I wanted to quickly get back to you and say that it's dangerous to stop suddenly when taking such a high dose. I was on 420mg and started reducing by 10mg per day. Huge mistake! All my symptoms came back WORSE. Now I'm still fixing the damage. Please continue taking the high dose and reduce by 10mg per WEEK. This is the only safe way to do it so your body doesn't go into shock. I wish this was made much more clear on this site. When you get down to around 200mg, this is low enough to follow your cycle with and you CAN quit cold turkey at that amount every month with your period. But 600mg is a very high therapeutic dose and needs to be treated with care.

I hope this helps. I hope you are not suffering. Best of luck. Please post back with progress and more information.

Best regards

Jun 09, 2016
don't give up!
by: Anonymous

I am so sorry you are going through this. When Wray was still regularly responding to questions on this site, it was so helpful to those lucky enough to have some one like her caring so much about their situations. There are numerous pages of questions/answers available regarding conditions related to progesterone, but it can be confusing. Now that Wray is retired, there appears to be no one answering, except sporadically, when people like your good self need a response. There is a lot of information on this site, but there is nothing like a one on one exchange between people, as opposed to reading about others, although it is very helpful to read about similar situations. I myself have learned much from these and am grateful for it. This site is unique, which is all the more reason women and men need a person such as Wray to help them and guide them, because the likelihood of getting this sort of information from most doctors is rare, to say the least.
In the meantime, don't give up! I suggest you continue to read the information on this site. There is a lot to go through. Wray devoted 20 years to helping and the result of that devotion is evident in the hundreds of pages of letters, etc. available. Once in a while she responds to new questions being asked. I wish that someone like her were available now, and consistently!
I suggest you write directly to Joy Lewis on the Natpro site. She is extremely knowledgeable and very helpful!
All the best to you.

Jun 13, 2016
thank you
by: K

Thank you both for the kind comments. I've resumed my progesterone cream at your urging. I appreciate the thoughtful notes and will look into Joy Lewis. I will also dive into the forum archives here and see if I can uncover the answer to my questions!

As you know, it is a challenge, as this continual high dose HAS helped, but I cannot find any other resource, online or in person, who encourages this type of dosing. So my resolve gets shaky after so many people tell me the continual dose is crazy.

It would be a comfort to find a practitioner with experience in daily progesterone dosing to provide some guidance. But absent that, I certainly am appreciative of kind souls like yourselves who chime in! Thank you!

Jun 13, 2016
thank you
by: Anonymous

I am so glad that you know you are not alone by any means. The fact that the progesterone has helped you is the answer in itself, because you, your body, is the best guide you'll ever need.
Listen to your instincts. Trust the good you know you are receiving. The research Wray did for 20 years - think about it: 20 years! - is rich with information from trustworthy sources. This was no guessing game. These are accounts of real women experiencing the same things and reaching out because no doctor could tell them anything more than the standard approach. Many doctors, although meaning to do the best they can, just stop at the "book learned, medical school" approach. It takes effort to go "outside the box". The effort is your right. Trust your body's responses to what you are doing. Calmly look through the research on this site, even if it means reading the various letters and responses from Wray a hundred times. You are a young woman, and there is much to benefit you from the progesterone for years to come. Look up the information that pertains to your particular symptoms, etc.
I started to take the higher doses of progesterone just recently, having taken bio identical progesterone in the form of Progest for years, but at the "normal" 20mg, raising in recent years to 50mg. - thinking that was high! I now take around 200mg. I have found the higher dose to be extremely helpful. I was still experiencing some night sweats on the lower doses I mentioned, etc. until I took these higher amounts. The benefits are there.
Trust your instincts. And as I said, calmly read the letters pertaining to your particular issues with your periods, etc. And contact Joy Lewis who can direct you perhaps to specific sites on this site, to help.

I wish you continued good health and happiness and peace!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...